Alert archive / Utah / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Salt Lake City, UT

August 13, 2017Washington County, Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 13, 2017, 2:38 PM MDT for Washington County, Utah. It took effect at Aug 14, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2017, 2:38 PM MDT (20:38 UTC)
In effect from
Aug 14, 2017, 12:00 PM MDT
Expired
Aug 14, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS85 KSLC 132038
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
238 PM MDT Sun Aug 13 2017

UTZ497-141300-
/O.UPG.KSLC.FW.A.0004.170814T1800Z-170815T0200Z/
/O.NEW.KSLC.FW.W.0014.170814T1800Z-170815T0200Z/
Mojave Desert-
238 PM MDT Sun Aug 13 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity...which is in
effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest winds 15 to 25 mph with gusts 30 to 35 mph.

* RELATIVE HUMIDITY...Falling to between 10 and 15 percent in 
  the afternoon through early evening.

* IMPACTS...Critical fire weather conditions will accelerate the 
  spread of any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
820 
WWUS85 KSLC 140834
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
234 AM MDT Mon Aug 14 2017

UTZ497-150200-
/O.CON.KSLC.FW.W.0014.170814T1800Z-170815T0200Z/
Mojave Desert-
234 AM MDT Mon Aug 14 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest winds 15 to 25 mph with gusts 30 to 35 mph.

* RELATIVE HUMIDITY...Falling to between 10 and 15 percent in 
  the afternoon through early evening.

* IMPACTS...Critical fire weather conditions will accelerate the 
  spread of any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rogowski

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
825 
WWUS85 KSLC 142032
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
232 PM MDT Mon Aug 14 2017

UTZ497-150200-
/O.CON.KSLC.FW.W.0014.000000T0000Z-170815T0200Z/
Mojave Desert-
232 PM MDT Mon Aug 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest winds 15 to 25 mph with gusts 30 to 35 mph.

* RELATIVE HUMIDITY...Remaining between 10 and 15 percent through
  early evening.

* IMPACTS...Critical fire weather conditions will accelerate the 
  spread of any new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 13, 9:28 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 9:28 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
928 AM MDT Sun Aug 13 2017

.SYNOPSIS...A drier airmass will start working into the area from
the west today. A cold front will move into northern Utah Monday
then stall across central Utah on Tuesday.

&&

.DISCUSSION...The weak upper level short wave that brought
convection to the nrn CWA overnight is shifting east this morning
with a few residual cells mostly east of the line between about
Logan and Green River.

Drying behind this wave is spreading into the forecast area and PW
imagery shows values falling this morning. The exception is along
the AZ border where values around an inch remain in place and
should persist today.

Expecting isolated terrain based convection from the Uintas
southward this aftn into early evening while the central Wasatch
stays quiet. There could be some development off the Raft River
range however.

The drying trend continues across the south and east Mon while the
north moistens up as the cold front moves into the CWA. This front
is forecast to be fairly strong with convection developing along
it late Mon lasting thru the night.

Expect gusty southwest winds to develop ahead of the front with
equally strong or slightly stronger north winds behind it.

Much cooler air follows the front with H7 temps falling to around
+5C over SLC by 15z Tue. This should translate into highs in the
upper 70s to low 80s Tue along the Wasatch Front.

The front stalls over central UT Tue aftn with some convection
along and south of it while the north is suppressed. Latest
guidance indicates a trailing short wave Wed sets off convection
across the CWA again as lower levels don't really dry out in the
wake of the front and moisture is available.

Updated earlier to lower pops west and south this morning and
across the north this aftn. Latest hi res guidance is now showing
convection across our WY zone this aftn as well as west of CDC so
will update again to add pops back into these areas.

&&

.AVIATION...Southeast winds at the SLC terminal will shift to the
northwest between 19Z and 21Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ497.

WY...None.
&&

Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 13, 3:01 AM MDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
301 AM MDT Sun Aug 13 2017

UTZ001>016-019>021-517-518-WYZ021-141300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
301 AM MDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Thunderstorm coverage will decrease beginning today with drier
air moving into the region from the west. A few of these may
produce strong gusty/erratic winds east of Interstate 15.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty southwest winds will develop Monday ahead of a cold front.
Hazardous fire weather conditions will be possible Monday across
the western valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Traphagan

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:03 PM MDTFlash Flood WarningSLCWashington117 min
Aug 12, 11:29 PM MDTSpecial Weather StatementSLCCache31 min
Aug 13, 2:42 PM MDTSpecial Weather StatementSLCSalt Lake33 min
Aug 13, 3:12 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Aug 13, 3:24 PM MDTSpecial Weather StatementSLCSalt Lake36 min
Aug 13, 4:34 PM MDTSpecial Weather StatementSLCCarbon26 min
Aug 13, 5:03 PM MDTSpecial Weather StatementSLCCarbon27 min

Nearby

Red Flag Warnings in Utah, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.